Menu                     Search ⌕

Sex and the side-effects of medication

Sex and the side-effects of medication | Jo Divine

When prescribed a new drug by your GP, you probably do not consider that it could have side effects which may impact upon your sexual function. Understandably, most people are more concerned about whether it will reduce the symptoms of the condition it has been given to treat. Many GPs are reluctant to discuss side effects of medication on sexual function with their patients to avoid causing anxiety, which may lead to non-compliance in taking it.

If you are struggling with low libido, low sex drive or erectile dysfunction, it could be a result of your medication. Many people do not even consider that their medication is causing the problem until they stop taking the drug and their sexual dysfunction disappears. Some people may blame their drugs for sexual problems which are due to stress or relationship conflict

However, there are certain drugs prescribed for common conditions which may affect your sexual health and you should be aware of them if you have developed sexual dysfunction. Many of these drugs can be substituted with other medication which has fewer side effects. Some drugs interfere with the production of hormones or the transmission of certain chemical messengers in the brain, impacting upon the way you feel and causing low libido. Other medication can affect blood flow, causing problems with erectile function and ability to orgasm.

Research has found that people with depression, schizophrenia and hypertension often discontinue taking their medication due to sex related side effects which can have a huge impact upon controlling their condition and their health. Changing to another drug may reduce or even prevent sexual dysfunction side effects.

Cholesterol Medication

Taking statins and fibrates to lower cholesterol are extremely beneficial in some people when diet and exercise has not helped, but may affect the production of sex hormones. A study of 3,500 men with erectile dysfunction (ED) conducted between 2002-2009 by Giovanni Corona, a researcher at the university of Florence in Italy, found that statin therapy used to lower cholesterol can also lower testosterone.

A study in 2009 by Beatrice Golomb of the University of California-San Diego School of Medicine involving more than 1,000 adults with high LDL (the bad cholesterol) but no heart disease found that statins reduced their LDL, but also had a negative effect upon their sexual pleasure. Over 50% of the men found their orgasms were affected. Women in the study experienced side effects to a lesser degree, and less women were affected by sexual dysfunction.

When they switched to a different statin, their sexual function was not affected. The benefits of taking statins are huge and can save lives, but if you are experiencing any sexual problem, it is important to seek medical advice. A simple switch to a different drug may be all it takes to return your sexual function to normal.

Medication for Hypertension (High Blood Pressure)

Many anti-hypertensive medications can cause ejaculatory disorders and erectile dysfunction. Sexual dysfunction is more common in women with hypertension compared to women with normal blood pressure (BP). Doumas et al (2005) found that 42% of women taking anti-hypertensive medication were affected by sexual dysfunction as opposed to 19% of women with normal BP. Therefore, prescribing the right drug is important and people need to seek medical advice about changing their medication if they experience side effects which affect their sexual function, rather than discontinuing taking the drug which can be dangerous to their health.

Acne Medication

Spirolactone is a drug often used to treat acne as well as hypertension and heart failure. It is a diuretic (commonly known as a water tablet). It can lower libido and even lead to hypoactive sexual desire disorder whereby there is an absence of sexual fantasies and sexual desire.

It lowers the body’s production of testosterone and also blocks the body’s testosterone receptors thus preventing or greatly reducing the body’s ability to actually use the testosterone that is left. There are many drug treatments for acne, so discuss with your GP about finding a more suitable alternative to prevent sexual function side effects.

Cancer Treatments

Chemotherapy and drugs used to treat cancer can have an effect upon testosterone levels or affect the nerves which control erections. The anxiety caused by having a diagnosis of cancer and undergoing treatment can lead to temporary erectile dysfunction and loss of libido, but should not last more than a few weeks after completing treatment.

Talking to your specialist cancer nurse can really help allay any fears and enable them to suggest other drugs or treatments which may ease the sexual function side effects of cancer therapy. Changes in your body can take part after completing treatment, such as low libido, vaginal dryness, decreased sexual sensation and general discomfort. Always discuss this with your oncologist who will advise you about how to treat or resolve these problems.

Antidepressants

Often people who experience depression also suffer from sexual health problems which is compounded by their medication. Sexual problems can lead to further anxiety and depression, so it is important that you discuss this with your GP or consultant who may be able to prescribe medication with fewer side effects.

Antihistamines and Decongestants

Antihistamines block the various effects of histamines, which cause runny noses, watery eyes, and sneezing so drugs used to treat allergies, hayfever, colds and asthma can also impact upon your vaginal lubrication too. Using a good quality sexual lubricant can help you overcome any issues of vaginal dryness.

Getting back to normal

If you do take any medication which you think is affecting your sexual function, always seek medical advice before discontinuing the drug. Do not assume that you should have to put up with decreased sexual function. GPs often do not feel comfortable talking about sexual issues, but encouraging their patients to raise any sexual problems they may have enables both the patient and their partner to understand their sexual difficulties and treatment options, as well as helping them to remain compliant about continuing their medication.

There are many ways in which your GP can help by finding solutions to reduce the side effects of the medication you are taking or switching it for an alternative drug with fewer side effects, so seek help and start enjoying a normal sex life again. Never stop taking your medication without seeking medical advice first.